Share This Article:

Abdominal Skin Necrosis after Enoxaparin Treatment

Abstract Full-Text HTML XML Download Download as PDF (Size:310KB) PP. 53-56
DOI: 10.4236/ojcd.2014.41010    3,719 Downloads   4,915 Views   Citations

ABSTRACT

Subcutaneous low molecular weight heparin (LMWH) injection is a prophylactic treatment for deep vein thrombosis after surgery in lower limb before the patient is fully ambulated. This treatment is usually safe. One of the major and rare complications of the LMWH injection is thrombocytopenia, which is usually self-limiting. We present a rare case of patient with thrombocytopenia, induced by subcutaneous injection of LMWH (enoxaparin) that was complicated with a large hematoma at the injection site with subsequential skin necrosis, sepsis with fatal outcome. We would like to emphasize this rare complication of the common prophylactic treatment by LMWH in order to pursue this diagnosis when similar cutaneous manifestation might appear in patients who receive prophylactic treatment with LMWH.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Maruan, H. , Gabriel, N. , Mazen, F. and Nahum, R. (2014) Abdominal Skin Necrosis after Enoxaparin Treatment. Open Journal of Clinical Diagnostics, 4, 53-56. doi: 10.4236/ojcd.2014.41010.

References

[1] Noble, S., Peters, D.H. and Goa, K.L. (1995) Enoxaparin: A Reappraisal of Its Pharmacology and Clinical Applications in the Prevention and Treatment of Thromboembolic Disease. Drugs, 49, 388-410. http://dx.doi.org/10.2165/00003495-199549030-00006
[2] Spiro, T.E., Johnson, G.J., Christie, M.J., Lyons, R.M., MacFarlane, D.E., Blasier, R.B. and Tremaine, M.D. (1994) Efficacy and Safety of Enoxaparin to Prevent Deep Venous Thrombosis after Hip Replacement Surgery. Enoxaparin Clinical Trial Group. Annals of Internal Medicine, 121, 81-89. http://dx.doi.org/10.7326/0003-4819-121-2-199407150-00001
[3] Manoharan, A. (1992) Heparin-Induced Skin Reaction with Lowmolecular-Weight Heparin. European Journal of Haematology, 48, 234. http://dx.doi.org/10.1111/j.1600-0609.1992.tb01592.x
[4] Phillips, J.K., Majumdar, G., Hunt, B.J. and Savidge, G.F. (1993) Heparin-Induced Skin Reaction Due to Two Different Preparations of Low Molecular Weight Heparin (LMWH). British Journal of Haematology, 84, 349-350. http://dx.doi.org/10.1111/j.1365-2141.1993.tb03080.x
[5] Ojeda, E., Perez, M.C., Mataix, R., Arbelo, A., Jimenez, S., Campo, C. and Balda, I. (1992) Skin Necrosis with Low Molecular Weight Heparin. British Journal of Haematology, 82, 620. http://dx.doi.org/10.1111/j.1365-2141.1992.tb06477.x
[6] Toll, A., Gallardo, F., Abella, M.E., Fontcuberta, J., Barranco, C. and Pujol, RM. (2005) Low-Molecular-Weight Heparin-Induced Skin Necrosis: A Potential Association with Pre-Existent Hypercoagulable States. International Journal of Dermatology, 44, 964-966. http://dx.doi.org/10.1111/j.1365-4632.2004.02326.x
[7] Antonelli, D., Fares, L. andAnene, C. (2000) Enoxaparin Associated with Hugh Abdominal Wall Hematomas: A Report of Two Cases. The American Surgeon, 66, 797-800.
[8] Tonn, M.E., Schaiff, R.A. and Kollef, M.H. (1997) Enoxaparin-Associated Dermal Necrosis: A Consequence of Cross-Reactivity with Heparin-Mediated Antibodies. Annals of Pharmacotherapy, 31, 323-326.
[9] Fried, M., Kahanovich, S. and Dagan, R. (1996) Enoxaparin-Induced Skin Necrosis. Annals of Internal Medicine, 125, 521-522. http://dx.doi.org/10.7326/0003-4819-125-6-199609150-00036
[10] Singh, S., Verma, M., Bahekar, A., Agrawal, P., Duggal, J., Iliescu, M., Khosla, P. and Muzaffar, S. (2007) Enoxaparin-Induced Skin Necrosis: A Fatal Outcome. American Journal of Therapeutics, 14, 408-410. http://dx.doi.org/10.1097/MJT.0b013e3180325905

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.